"THE HEART OF THE MATTER"
a special program of the National Emergency Medicine Association (NEMA)


(Return to Topic Page)

Week: 581.5 

Guest: Dr.Elizabeth Yetley, Dir., Office of Special Nutritionals, FDA 

Topic: Advisory on ephedrine 

Host/Producer: Steve Girard 

NEMA: Watch out for ephedrine...coming up... 

SPOT: For 15 years, the National Emergency Medicine Association has worked against stroke, heart disease and trauma. Join the effort, call 800-332-6362. 

NEMA: The Food and Drug Administration, concerned about recent adverse effect reports from people taking the supplement ephedrine, has issued an advisory urging caution when using the substance as an energy enhancer, in connection with muscle building or weight loss efforts...  

YETLEY: Ephedrine is actually one of several stimulants, substances, that are found in some botanical products. The label information usually indicates that the products contain MaHuang, or Chinese Ephedra...or it might just say Ephedra, or Epitonin 

NEMA: Dr. Elizabeth Yetley of the FDA says there are several symptoms associated with overuse of ephedrine... 

YETLEY: ...a tendency for dizziness, for headaches...for an increase in blood pressure. We had some seizures involved...and the more serious cases, there were heart attacks, strokes, psychotic reactions. 

NEMA: If you were healthy before you began using ephedra based products, and you have these symptoms, stop using it...and contact your physician. I'm Steve Girard at The Heart of the Matter.